Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 166, NWS Bismarck, ND

September 7, 2009Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 7, 2009, 11:55 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2009, 11:55 PM MDT (05:55 UTC)
Expired
Sep 8, 2009, 12:45 AM MDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 214 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 12:08 AM MDTHAIL 1.751 W Bowman, NDFROM BOWMAN RADAR SITE. HAIL LASTED 2 MINUTES. MOST WAS PENNY SIZED BUT MANY GOLF BALL SIZED.
Sep 8, 12:10 AM MDTHAIL 4.25Bowman, NDSTILL HAILING
Sep 8, 12:12 AM MDTHAIL 1.25Bowman, NDQUARTER TO HALF DOLLAR SIZE HAIL.
Sep 8, 12:15 AM MDTHAIL 1.75Bowman, NDWEST SIDE OF BOWMAN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 080555
SVRBIS
NDC011-087-080645-
/O.NEW.KBIS.SV.W.0166.090908T0555Z-090908T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1155 PM MDT MON SEP 7 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...
  SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 1245 AM MDT

* AT 1154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH AND HAIL UP TO QUARTER SIZE.  THIS STORM WAS LOCATED     
  NEAR RHAME...OR 15 MILES WEST OF BOWMAN...AND MOVING NORTHEAST     
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RHAME AROUND 1205 AM MDT.
  GRIFFIN AROUND 1210 AM MDT.
  BOWMAN AROUND 1220 AM MDT.
  AMIDON AROUND 1245 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4661 10332 4628 10301 4597 10380 4624 10399
TIME...MOT...LOC 0554Z 237DEG 24KT 4618 10371

$$

SCHECK
1 follow-up statement
000 
WWUS53 KBIS 080617
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
117 AM CDT TUE SEP 8 2009

NDC011-087-080645-
/O.CON.KBIS.SV.W.0166.000000T0000Z-090908T0645Z/
SLOPE ND-BOWMAN ND-
1217 AM MDT TUE SEP 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT
FOR NORTHEASTERN BOWMAN AND SLOPE COUNTIES...

AT 1212 AM MDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM THAT 
WAS PRODUCING EXTREMELY DESTRUCTIVE GOLF BALL TO SOFTBALL SIZE HAIL 
IN THE TOWN OF BOWMAN. THE CENTER OF THE STORM WAS LOCATED NEAR 
GRIFFIN...OR 9 MILES NORTHWEST OF BOWMAN...MOVING NORTHEAST AT 30 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMIDON AROUND 1230 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 4608 10352 4628 10392 4661 10332 4628 10301
TIME...MOT...LOC 0614Z 237DEG 24KT 4625 10355

$$

SCHECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 9:25 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 7, 9:25 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1025 PM CDT MON SEP 7 2009

.UPDATE...

FRONTAL PRECIPITATION HAS FAILED TO INCREASE IN COVERAGE AS THE
MIDDLE LEVEL SHORTWAVE OVER CENTRAL NORTH DAKOTA APPEARS TO BE
MORE SHEARED THAN NECESSARY FOR BREAKING THE STRONG CAP EVIDENT IN
THE BISMARCK 00 UTC SOUNDING. SO...POPS HAVE BEEN ADJUSTED
ACCORDINGLY.

&&

.PREV DISCUSSION... /ISSUED 403 PM CDT MON SEP 7 2009/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
THE MAIN CONCERNS IN THE NEAR TERM ARE PRECIPITATION CHANCES THROUGH
TUESDAY AND POSSIBLE SEVERE WEATHER/HEAVY RAIN THREAT TONIGHT AND
TUESDAY.

CURRENTLY...A SLOW MOVING COLD FRONT STRETCHES FROM NEAR MINOT TO
MOTT. BEHIND THE FOLD FRONT WINDS HAVE BEEN GUSTING INTO THE MID
20S. ALOFT...A DEEP TROUGH IS SLOWLY MOVING EASTWARD OVER THE
CANADIAN PRAIRIES AND NORTHERN PLAINS. TWO PIECES OF ENERGY ARE
EVIDENT IN THAT TROUGH ON WATER VAPOR WITH ONE IN NORTHEAST MONTANA
AND THE OTHER IN CENTRAL MONTANA AND NORTHERN IDAHO.

INSTABILITY IS INCREASING AHEAD OF THE COLD FRONT THIS AFTERNOON
WITH MIXED LAYER CAPE VALUES GENERALLY BETWEEN 1000 TO 2000 J/KG.
WEAK DEEP LAYER SHEAR IS IN PLACE WITH THE JET STREAM FARTHER TO THE
NORTH AND WEST. DESPITE THE RELATIVE LACK OF SHEAR...ISOLATED STRONG
STORMS ARE POSSIBLE THROUGH SUNSET...WITH ISOLATED MARGINAL SEVERE
HAIL OR A WIND GUST APPROACHING 60 MPH NOT OUT OF THE QUESTION. THE
MORE WIDESPREAD CONVECTION...MAINLY POST-FRONTAL AND ELEVATED...IS
EXPECTED OVERNIGHT INTO TUESDAY MORNING. THE NAM/GFS ARE IN GOOD
AGREEMENT REGARDING THE MAIN AXIS OF THE HEAVIEST QPF...GENERALLY
FROM THE MINOT AND BOTTINEAU AREAS...SOUTHWEST THROUGH GARRISON.
STAYED NEAR HPC QPF GUIDANCE...WITH MAX AMOUNTS AROUND 1 TO 1.5
INCHES. WOULD NOT BE SURPRISED TO SEE SOME ISOLATED 2 TO 3 INCH
AMOUNTS THROUGH THE EVENT...OVER AREAS AFFECTED BY SEVERAL ROUNDS OF
RAIN NEAR THE SLOW MOVING BOUNDARY. FFG VALUES ARE QUITE HIGH...AND
THE THREAT OF FLASH FLOODING WOULD SEEM TO BE VERY LOW.

BY TUESDAY AFTERNOON...THE FRONT WILL HAVE PUSHED INTO EASTERN NORTH
DAKOTA. SOME SEVERE WEATHER IS POSSIBLE IN THE SOUTHEAST
COUNTIES...DEPENDING ON THE EASTWARD PUSH OF THE BOUNDARY BY PEAK
HEATING.  BY TUESDAY EVENING...THE COLD FRONT WILL PUSH EAST...AND
RAIN IS EXPECTED TO END OVER EASTERN PORTIONS OF THE CWA TUESDAY
NIGHT.

BEHIND THE COLD FRONT...UPPER LEVEL RIDGING IS SLOWLY
BUILDING INTO THE NORTHERN PLAINS WITH SLIGHTLY ABOVE AVERAGE
TEMPERATURES EXPECTED AFTER A COOL DAY BEHIND THE FRONT ON TUESDAY.
DRIER AIR SLOWLY FILTERS INTO THE AREA BEHIND THE COLD FRONT LATE
TUESDAY INTO WEDNESDAY. BY THURSDAY...THERE MAY BE ENOUGH MOISTURE
RETURN TO FUEL ADDITIONAL THUNDERSTORMS...MAINLY OVER THE EASTERN
HALF OF NORTH DAKOTA.

LONG TERM...FRIDAY THROUGH MONDAY...
EXTENDED MODELS IN VERY GOOD AGREEMENT IN DEVELOPING A CLOSED UPPER
LOW OVER CENTRAL/EASTERN NORTH DAKOTA FRIDAY. PER HPC...A GREATER
CONFIDENCE IS BEING PLACED IN THE ECMWF ENSEMBLE SUITE. THIS
SCENARIO CONTINUOUSLY MEANDERS THE UPPER LOW AIMLESSLY OVER THE
NORTHERN HIGH PLAINS THROUGH MIDWEEK NEXT WEEK. BOTTOM LINE IS
EXPECT AN EXTENDED PERIOD OF COOL AND UNSETTLED WEATHER. HOWEVER THE
PLACEMENT OF SHOWERS STILL UNCERTAIN UNTIL THE LOCATION/MOVEMENT OF
THE UPPER LOW SHOWS BETTER CONSISTENCY BEYOND FRIDAY. THUS FOLLOWED
HPC CLOSELY ON THIS WITH HIGH TEMPERATURES IN THE 60S AND OVERNIGHT
LOWS IN THE 40S. A SLIGHT CHANCE TO CHANCE OF RAIN SHOWERS WILL
COVER THE CWA FRIDAY THROUGH MONDAY.

AVIATION...
A COLD FRONT NOW APPROACHING CENTRAL NORTH DAKOTA WILL STALL OUT
TONIGHT AND THEN MOVE SLOWLY EAST THROUGH TUESDAY. THE COLD FRONT
HAS ALREADY MOVED THROUGH KISN AND KDIK...BUT IT IS STILL WEST OF
KMOT/KBIS/KJMS AS OF 20Z. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ALONG AND BEHIND THE FRONT AS UPPER LEVEL
DISTURBANCES TRANSLATE THROUGH THE AREA. SOME STORMS WILL PRODUCE
HEAVY RAINFALL AND MAY REDUCE CEILINGS AND VISIBILITIES TO MVFR
STATUS. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL DECREASE FROM
WEST TO EAST TUESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KINNEY/KS/SCHECK
Hazardous weather outlook, Sep 7, 3:23 PM MDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
423 PM CDT MON SEP 7 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
423 PM CDT MON SEP 7 2009 /323 PM MDT MON SEP 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH SUNSET ACROSS WESTERN
AND CENTRAL NORTH DAKOTA. A FEW STRONG STORMS MAY PRODUCE HAIL UP
TO PENNY SIZE AND WIND GUSTS AROUND 50 MPH...BUT THE THREAT FOR
WIDESPREAD SEVERE WEATHER IS LOW. BY LATE EVENING...MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED...WITH LOCALLY
HEAVY RAIN POSSIBLE. SOME LOCATIONS MAY RECEIVE AN INCH OR TWO BY
DAY BREAK TUESDAY...MAINLY ACROSS NORTH CENTRAL NORTH DAKOTA FROM
THE MINOT AREA TO AROUND GARRISON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCALLY HEAVY RAIN WILL CONTINUE INTO TUESDAY MORNING...MAINLY
ACROSS THE NORTH CENTRAL AND NORTHEAST COUNTIES. ADDITIONAL
THUNDERSTORM REDEVELOPMENT IS POSSIBLE BY LATE AFTERNOON OVER THE
SOUTHEAST COUNTIES...MAINLY FROM JAMESTOWN EAST. A FEW SEVERE
STORMS ARE POSSIBLE INTO THE EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TONIGHT...BUT MAY BE NEEDED LATE
TUESDAY AFTERNOON IN THE SOUTHEAST COUNTIES

KINNEY

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:32 PM MDTAreal Flood AdvisoryBISMountrail3 hr
Sep 8, 12:21 AM MDTAreal Flood AdvisoryBISMcLean, Mountrail3 hr
Sep 8, 12:34 AM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope41 min
Sep 8, 1:14 AM MDTSevere Thunderstorm WarningBISDunn, Stark46 min
Sep 8, 1:38 AM MDTSevere Thunderstorm WarningBISDunn, Grant, Mercer, Morton, Oliver, Stark67 min
Sep 8, 1:40 AM MDTTornado WarningBISMorton, Stark35 min
Sep 8, 2:23 AM MDTSevere Thunderstorm WarningBISMorton, Oliver37 min
Sep 8, 3:09 AM MDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan, Ward51 min
Sep 8, 3:43 AM MDTAreal Flood AdvisoryBISMcHenry, Ward3 hr
Sep 8, 11:44 AM MDTAreal Flood AdvisoryBISDickey, LaMoure6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.